antidepressants

Is it Possible to Overdose on Antidepressants?

Yes, it IS possible to overdose on antidepressants. The risk for overdose increases when these medications are taken with other drugs or alcohol. Sadly, there is a misconception that prescription drugs are safe because they’re prescribed by a doctor. However, they are still drugs that have risks and side effects. Serious complications can occur when you fail to take these medications as directed. 

What are Antidepressants? 

Antidepressants are prescription medications used to treat depression, anxiety, chronic pain and mood disorders. These drugs work by increasing neurotransmitters in the brain like serotonin and dopamine. These chemical messengers are responsible for regulating bodily functions. 

The different types of antidepressant drugs are: 

  • Tricyclic antidepressants (TCAs) 
  • Monoamine oxidase inhibitors (MAOIs)
  • Selective serotonin reuptake inhibitors (SSRIs)
  • Serotonin norepinephrine reuptake inhibitors (SNRIs)
  • Atypical antidepressants 

Which Antidepressants Have the Highest Risk for Overdose? 

Of all the antidepressants, TCAs are linked to more overdoses and more fatal outcomes. A 2017 report found that TCAs are among the top 25 medications linked to high numbers of overdose deaths. Also on this list are SSRIs and SNRIs. 

Furthermore, antidepressants are one of the top three most common causes of poisonings for adults. This includes all other medications, substances, cleaning products and chemicals. 

Taking too many antidepressants immediately puts you at risk for serious complications, including overdose. But there are other factors that play a role such as: 

  • How your body metabolizes the medication 
  • Your age and weight 
  • Type of antidepressant 
  • Pre-existing conditions like heart or kidney disease 
  • Taking the antidepressant with other drugs or alcohol 

How to Notice the Signs and Symptoms of an Overdose 

A person who overdoses on antidepressants may have a wide range of side effects depending on how severe the overdose is. Mild symptoms include:  

  • Nausea
  • Vomiting
  • Drowsiness
  • Dilated pupils
  • Blurred vision
  • Confusion
  • Fever 

Severe symptoms include: 

  • Rapid heartbeat 
  • Seizures
  • Trouble breathing 
  • Low blood pressure 
  • Hallucinations 
  • Cardiac rest 

If a person overdoses on an antidepressant, they require emergency treatment. Doctors may prescribe activated charcoal or a stomach pump to remove the drugs from the system. To keep patients comfortable, most hospitals will also give intravenous fluids to manage blood pressure and avoid dehydration. They may also give the patient a serotonin-blocking medication to treat symptoms of serotonin syndrome

Get Help for a Prescription Drug Problem 

Antidepressants are a helpful tool when treating depression. However, like any drug, antidepressants do have their risks. If you are struggling with a prescription drug addiction, contact Awakenings Treatment Center. We treat a wide range of substance use disorders using behavioral therapies and alternative therapies. We also accept most insurance plans.